Minnesota, 2009

Winter Weather in Minnesota, February 16, 2009

February 16, 2009 · NWS FSD · 8 events in 8 counties and zones

Widespread snow, mixed with freezing rain and sleet, moved across southwest Minnesota on February 26th; mainly during the daytime hours. Snowfall of 2 to 4 inches fell, except for only 1 to 2 inches along the southern border of Minnesota.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread snow, mixed with freezing rain and sleet, moved across southwest Minnesota on February 26th; mainly during the daytime hours. Snowfall of 2 to 4 inches fell, except for only 1 to 2 inches along the southern border of Minnesota. Freezing rain and sleet mixed with the snow, especially near the southern border of the state. The precipitation made driving and walking surfaces slippery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 16, 4:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 16, 4:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CST MON FEB 16 2009

.DISCUSSION...
NOT A LOT GOING TODAY. THERE IS A REAL SUBTLE MID LVL S/W MOVG THRU
WHICH WL HAVE LITTLE OR NO AFFECT ON OUR WX. NAM AND GFS SNDGS MIX
TO AN AVERAGE OF ABOUT 900MB THRU THE CWFA TODAY. THEREFORE WARMED
UP AFTERNOON MAX TEMPS A BIT...WITH BREEZY CONDITIONS DEVELOPING FOR
MUCH OF THIS FA. TONIGHT...LLV MOISTURE WL BEGIN TO INCREASE IN
ADVANCE OF OUR NEXT UPPER TROF. LEFT IN THE MENTION OF PATCHY FOG
NEAR THE JAMES RIVER VALLEY AND POINTS EWD. FOG DEVELOPMENT SHOULD
NOT GET TOO OUT OF CONTROL DUE TO AN INCREASE IN MID AND HIGH LEVEL
CLOUDS OVER THE TOP. WITH WAA AND A SLY FLOW...WARMED UP OUR LOWS
TONIGHT ABOUT A CATEGORY FM PREV FCTS.

TUE IS WHEN THE FCST GETS TRICKIER. NAM AND GFS ARE IN FAIRLY GOOD
AGREEMENT IN ADVECTING NWD HIGH LEVELS OF RH AT AND BLO H9. AM A BIT
CONCERNED THAT SOME OF THIS MOISTURE COULD TRANSLATE INTO -DZ OR
-FZDZ ALONG AND E OF A DIXON COUNTY NEBRASKA TO COTTONWOOD COUNTY MN
LINE IN THE MORNING. THESE AREAS SHOW THE DEEPEST LLV MOISTURE AT
LEAST PER THE NAM...WHICH STANDS TO REASON GIVEN THE TRAJECTORY OF
THE LLV FLOW. THEN THRU THE AFTERNOON...WE HAVE OUR UPPER WAVE IN
THE NRN STREAM MOVG INTO THE NWRN HIGH PLAINS...AND OUR SRN STREAM
WAVE MOVG INTO CENTRAL NEB AND WRN KS BY LATE IN THE DAY. THE GFS IS
ABOUT A FULL 6 HRS FASTER WITH THESE FEATURES WHEN COMPARED TO THE
NAM AND ECMWF. SO A BLEND OF THE TIMING IS PRUDENT ATTM. DUE TO A
SWATH OF DRY AIR BETWEEN THE VERY LOW LEVELS AND MID LVLS...
MEASURABLE PCPN COULD BE TOUGH TO FIND IN THE AFTERNOON. SO
CERTAINLY DID NOT WANT TO GO ABV A 30 POP ANYWHERE IN OUR AREA. ONE
OF THE BIGGEST CHALLENGES IS MAX TEMPS ON TUE. EVEN THE SLOWER NAM
IS SHOWING SOME COOLER AIR WITH A NLY SFC FETCH DRAINING DOWN IN A
SWATH FM KHON TO KBKX WHICH SHOULD KEEP THEIR TEMPS BLO GUIDANCE
READINGS. ON THE OTHER HAND TO THE SOUTH...TEMPS SHOULD WARM UP
QUITE NICELY DESPITE SOME ANTICIPATED CLOUD COVER DUE TO A MOIST SLY
FLOW. BASED PCPN TYPE OFF OF FCST SFC TEMPS AND A BLEND OF THE MAX T
ALOFT PER THE NAM AND GFS.

ON TUE NIGHT...THE SRN STREAM SYSTEM TRACKS THRU THE CENTRAL PLAINS
AND APPEARS TO HAVE A POOR HOOKUP WITH THE NRN STREAM UPPER TROF.
THE SFC CDFNT WHIPS ON THRU AND DYNAMICS ARE ACTUALLY PRETTY POOR IN
THIS FA. MID LVL PV IS LACKING UNTIL THE WHOLE NRN STREAM TROF MOVES
THRU ON WED. FRONTOGENESIS IS WEAK AND ONLY MODESTLY STRONG QG
FORCING IS NOTED IN THE MID LVLS. THEREFORE PCPN AMOUNTS WL LIKELY
BE LIGHT. BUT LIKELY POPS ARE PROBABLY STILL WARRANTED THRU MUCH OF
THIS AREA AS THE STRONG CAA SHOULD STRAIN SOMETHING OUT. SNOWFALL
AMOUNTS SHOULD STAY LESS THAN 2 INCHES THRU THIS ENTIRE FA...AND MY
AMOUNTS MAY BE EVEN BULLISH. IF THE SFC FRONT WAS SLOWER...WE COULD
GET A FRONTOGENETIC SQUEEZE BETWEEN THE TWO UPPER SYSTEMS WHICH
WOULD GIVE HEAVIER PCPN. BUT THIS TIME IT LOOKS LIKE IT IS NOT GOING
TO HAPPEN. PCPN TYPE IS A BIT TRICKY IN THE SE PART OF OUR FA TUE
EVENING DUE TO WARM AIR ALOFT. BUT THE WARM AIR ALOFT QUICKLY
ADVECTS EWD AS THE EVENING PROGRESSES.

WED STILL LOOKS LIKE A COLD AND WINDY DAY WITH SOME SNOW SHOWERS IN
THE AREA. TEMPS WL NOT MOVE MUCH IF AT ALL...AND BEGAN A SUBTLE
TREND OF FALLING TEMPS IN THE AFTERNOON. NO BIG CHANGES WERE
WARRANTED THRU THE REST OF THE WEEK.

&&
.AVIATION...
VFR THROUGH THIS EVENING WITH ONLY HIGH CLOUDS ACROSS THE AREA. SLY
SFC WINDS WILL BE ON THE HIGH SIDE...IN THE 15 TO 25 MPH RANGE AS
LOW LEVEL JET SHIFTS FROM ERN SD THIS MORNING INTO CNTRL MN THIS
AFTERNOON. SLY FLOW WILL PUMP MOISTURE INTO THE AREA TONIGHT...
WHICH COULD PRODUCING IFR STRATUS AND/OR FOG BY LATE TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/LIEBL
Hazardous weather outlook, Feb 16, 4:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0454 AM CST MON FEB 16 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0454 AM CST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SMALL CHANCES FOR LIGHT FREEZING DRIZZLE TUESDAY
MORNING GENERALLY ALONG AND EAST OF HIGHWAY 60...AND ALSO EXTREME
NORTHEAST NEBRASKA. THEN AS A SYSTEM MOVES THROUGH TUESDAY
NIGHT...LIGHT SNOW IS LIKELY THROUGH MUCH OF THIS AREA. THE SNOW
COULD MIX WITH RAIN OR FREEZING RAIN TUESDAY EVENING SOUTH OF I
90. SNOW SHOWERS COULD LINGER INTO WEDNESDAY ALONG WITH WINDY
CONDITIONS OF 25 TO 35 MPH COMMON. TOTAL SNOWFALL ACCUMULATIONS
WILL LIKELY STAY LESS THAN 2 INCHES THROUGH THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
February 16, 6:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches.

Winter Weather, Lyon

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches.

Winter Weather, Pipestone

When
February 16, 6:00 AM CST to 8:00 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 2 to 3 inches. The snow was mixed with freezing rain.

Winter Weather, Murray

When
February 16, 6:00 AM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 2 to 3 inches. The snow was mixed with freezing rain.

Winter Weather, Rock

When
February 16, 6:00 AM CST to 7:00 PM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

A mixture of snow...sleet...and freezing rain fell, producing icy areas on roads and walking surfaces. The snow accumulated 1 to 2 inches.

Winter Weather, Cottonwood

When
February 16, 7:00 AM CST to 9:00 PM CST
Where
Cottonwood forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches. The snow was mixed with freezing rain, and icy areas were reported on roads and walking surfaces. A man was seriously injured when he fell on an icy sidewalk at Mountain Lake.

Winter Weather, Nobles

When
February 16, 7:00 AM CST to 8:00 PM CST
Where
Nobles forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

A mixture of snow...sleet...and freezing rain fell, producing icy areas on roads and walking surfaces. The snow accumulated 1 to 2 inches.

Winter Weather, Jackson

When
February 16, 7:00 AM CST to 9:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

A mixture of snow...sleet...and freezing rain fell, producing icy areas on roads and walking surfaces. The snow accumulated 1 to 2 inches along the southern border of the county, and 2 to 4 inches further north.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154806, 154807, 154808, 154811, 154813, 154809, 154815, 154817.